• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Mum struggling with medication

BBG

New member
Dec 1, 2020
2
0
Hello my mum has been recently diagnosed with AD otherwise she is a very healthy 73 year old. Both her and dad live independently but recently it has become more of a daily struggle. No two days are the same and things can change in a heartbeat. We are at currently trying to see which medication suits her best, she lasted a week on Donepezil before experiencing hallucinations. We now have her on memantine but are struggling to get a hold on them. We had to change from night time administration to lunchtime, this seemed to suit her great for the first week of 5mg dose but as we go up the doses she is experiencing severe agitation at night before sleep. I work full time and spend every afternoon and evening with them to help where I can. It is becoming a struggle for Dad though, patience is running out. I would love to know if anyone has any experience of this medication, and the struggle to get it right. This is so new to us and sometimes you feel as though it's just happening to you. Finding this forum has been like a light being switched on as reading through the posts has helped reassure me.
 

canary

Registered User
Feb 25, 2014
14,385
0
South coast
Hello @BBG and welcome to Dementia Talking Point

My mum was on donepezil and had no side-effects, but it doesnt suit everyone. Agitation and aggression are recognised side-effects and there are many members on here whose person with dementia either had to go back to the 5mg dose, or, indeed, could not tolerate it at all.

Im sure they will be on later to advise you.
 

Bearz77

Registered User
Jan 18, 2020
40
0
Hope it's OK to jump on this post. My mum has been on donezepil since June, starting at 5mg then increased to 10mg in September. The last few days have seen her being delusional (someone been in her bedroom and stealing things) and after 6 months of being quite passive been quite aggressive the past few days. I know that delusions are not unusual, but wonder if this is a known issue after 6 months of medication? Like BBG's dad, mine (as her carer) is also struggling.
 

Louise7

Registered User
Mar 25, 2016
2,754
0
Hello @Bearz77 As has already been mentioned, there can be adverse side effects when increasing the Donezepil dosage but as your mum has been on the increased dosage since September and her change in behaviour has only occurred during the last few days she may have an infection. Any type of infection such as urine or chest can cause havoc in those with dementia, including sudden changes in behaviour, so I think your first port of call should be to contact the GP so that tests can be undertaken to either identify or rule out an infection as it could be that anti-biotics are required.
 

Bearz77

Registered User
Jan 18, 2020
40
0
Hello @Bearz77 As has already been mentioned, there can be adverse side effects when increasing the Donezepil dosage but as your mum has been on the increased dosage since September and her change in behaviour has only occurred during the last few days she may have an infection. Any type of infection such as urine or chest can cause havoc in those with dementia, including sudden changes in behaviour, so I think your first port of call should be to contact the GP so that tests can be undertaken to either identify or rule out an infection as it could be that anti-biotics are required.
Thank you @Louise7 . She had a UTI back in May - I suspect because she doesn't drink much else apart from coffee, so it's a definite possibility. I'll ask Dad to call the GP. Thanks very much for your help.